close

Вход

Забыли?

вход по аккаунту

?

Bilateral ballismus in phenytoin intoxication.

код для вставкиСкачать
tients that is specific or unique for antigens in HD brain
tissue. Although lymphocyte transformation was used instead of migration inhibition technique, our results d o not
confirm the previous claims of Barkley et a1 [ 11.
References
1. Barkley DA, Hardiwidjaja S, MenkesJH: Huntington's disease:
delayed hypersensitivity in wirro to human central nervous systems antigens. Science 195:314-316, 1977
2. Husby G, Li L, Davis L, et al: Antibodies to human caudate
nucleus neurons in Huntington's chorea J Clin Invest 59:922932, 1977
3. Husby G, Van de Rijn 1, ZabriskieJB, et al: Antibodies reacting
with cytoplasm of subthalamic and caudate nuclei neurons in
chorea and acute rheumatic fever. J Exp Med 144:1094-1110,
1976
4. Sellinger OZ, Azcurra JM, Johnson DE, et al: Independence of
protein synthesis and drug uptake in nerve cell bodies in glial
cells isolated by a new technique. Nature [New Bioll 23 1:253256, 1971
Bilateral Ballismus
in Phenytoin Intoxication
Ciceron L. Opida, M D , Jan K. Korthals, M D ,
and Mahendra Somasundaram, M D
Movement disorders are rare manifestations of phenytoin
toxicity [2], although several reports have described patients
in whom choreoathetosis was the most prominent feature
[4]. These abnormal movements were usually associated
with serum dilantin levels of 29 to 92 p d m l [3-5]. Mental
retardation and preexisting basal ganglion dysfunction appeared to be predisposing factors [ l , 23. W e recently observed a 28-year-old alcholic man with severe dilantin intoxication who had bilateral ballismus. We could not find a
previous report of such an association and present here the
details.
The patient was admitted because of unsteady gait. Eighteen
days earlier he had had his first generalized seizure, apparently caused by alcohol withdrawal, and had been given an
unknown amount of oral dilantin and phenobarbital in three
different hospitals over the next few days. He became
progressively vertiginous and ataxic and was referred to us.
~~
From the Department of Neurology, State University of New York
Downstate Medical Center-Kings County Hospital Center, 450
Clarkson Ave, Brooklyn, NY 11203.
He was drowsy and lethargic but well oriented, with
impairment of recent and remote memory. Speech was
mildly dysarthric; coarse horizontal and vertical nystagmus
was present, but there were no ocular palsies. He was unable
to stand or even sit up in bed unaided owing to truncal ataxia.
He lay with his lower extremities riBdly extended and
crossed on the bed. When his legs were spread apart voluntarily or by the observer, quick flinging involuntary
movements occurred that were asynchronous, nonrepetitive, and of large amplitude. He quickly made attempts to
suppress them by crossing his legs. When he was prevented
from doing so, violent movements of the legs continued
unabated despite painful blows against the sides and end of
the bed. T h e upper extremities were not similarly involved
but showed asterixis and incoordination of voluntary
movements. The rigidity and abnormal movements of the
lower extremities disappeared in sleep. Deep tendon reflexes were symmetrical in the upper extremities but could
not be examined in the lower extremities because of the
movements. Plantar responses were flexor.
Laboratory investigations were unremarkable except for a
serum phenytoin level of 62.5 pglml and phenobarbital
level of 8 pglml. Medications were withheld, and the ballismic movements of the legs disappeared in about twelve
hours. Serum phenytoin level was 48 p d m l at that time and
decreased to 3 1.7 p g h l on the fifth hospital day and to 13.8
pglml on the seventh day. Ataxic gait and incoordination
improved rapidly, and only a fine lateral nystagmus to either
side remained o n the tenth hospital day. An electroencephalogram performed at that time was normal.
T h e movements seen in this patient resembled the
hemiballismus of subthalamic nuclear lesions but were bilateral and confined to the lower extremities. Their occurrence
in association with other well-known signs of dilantin intoxication, and their disappearance with improvement in these
signs and a fall in serum dilantin level, establishes their
relationship to dilantin toxicity.
References
1. Ahmad S, Laidlaw J, Houghton GW, et al: Involuntary
movements caused by phenytoin intoxication i n epileptic patients. J Neurol Neurosurg Psychiatry 38:225-231, 1975
2. Chalhub EG, Devivo DC, VolpeJJ: Phenytoin-induceddystonia
and choreoathetosis in two retarded epileptic children. Neurology (Minneap) 26:494-498, 1976
3. Gerber N, Lynn R, Oates J: Acute intoxication with 5.5
diphenylhydantoin: association with impairment of biotransformation. Ann Intern Med 77:765-771, 1972
4. Kooiker JC, Sumi SM: Movement disorder as a manifestation of
diphenylhpdantoin intoxication. Neurology (Minneap) 24:6871, 1974
5. Shuttleworth E, Wise G, Paulson G: Choreoathetosis and
diphenylhydantoin intoxication. JAMA 230: 1 170-1 17 1, 1974
186 0364-5 134/78/0003-0217$01.00 @ 1978 by the American Neurological Association
Документ
Категория
Без категории
Просмотров
3
Размер файла
104 Кб
Теги
ballismus, phenytoin, bilateral, intoxication
1/--страниц
Пожаловаться на содержимое документа